Generic Name: acetaminophen (oral/rectal) (a SEET a MIN oh fen)Brand Names: Acephen, Acetaminophen Quickmelt, Actamin, Adprin B, Anacin AF, Apra, Bromo Seltzer, Childrens Tylenol, Childrens Tylenol Meltaway, Ed-APAP, Elixsure Fever/Pain, Feverall, Genebs, Infants Tylenol Concentrated Drops, Junior Strength Tylenol, Mapap, Mapap Arthritis Pain, Mapap Infant Drops, Mapap Meltaway, Mapap Rapid Release Gelcaps, Mapap Rapid Tabs, Pain-Eze, Q-Pap, Q-Pap Extra Strength, Silapap Childrens, Silapap Infants, St. Joseph Aspirin-Free, Tactinal, Tempra, Tempra Quicklets, Tycolene, Tylenol, Tylenol 8 Hour Caplet, Tylenol 8 Hour Geltab, Tylenol Arthritis Caplet, Tylenol Arthritis Extended Release, Tylenol Arthritis Geltab, Tylenol Caplet, Tylenol Caplet Extra Strength, Tylenol Childrens, Tylenol Extra Strength, Tylenol Extra Strength Cool Caplet, Tylenol Extra Strength EZ, Tylenol Gelcap Extra Strength, Tylenol Geltab Extra Strength, Tylenol GoTabs, Tylenol Infant's Drops, Tylenol Junior Meltaway, Tylenol Rapid Release Gelcap, Tylenol Sore Throat, Tylenol Sore Throat Daytime, Uniserts, Vitapap
Acetaminophen is a pain reliever and a fever reducer.
Acetaminophen is used to treat many conditions such as headache, muscle aches, arthritis, backache, toothaches, colds, and fevers.
Acetaminophen may also be used for other purposes not listed in this medication guide.
There are many brands and forms of acetaminophen available and not all brands are listed on this leaflet.Do not use more of this medication than is recommended. An overdose of acetaminophen can cause serious harm. The maximum amount of acetaminophen for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Taking more acetaminophen could cause damage to your liver. If you drink more than three alcoholic beverages per day, talk to your doctor before taking acetaminophen and never use more than 2 grams (2000 mg) per day.
Do not use this medication without first talking to your doctor if you drink more than three alcoholic beverages per day or if you have had alcoholic liver disease (cirrhosis). You may not be able to use acetaminophen.
Before using acetaminophen, tell your doctor if you have liver disease or a history of alcoholism.Do not use any other over-the-counter cough, cold, allergy, or pain medication without first asking your doctor or pharmacist. Acetaminophen (sometimes abbreviated as "APAP") is contained in many combination medicines. If you use certain products together you may accidentally use too much acetaminophen. Read the label of any other medicine you are using to see if it contains acetaminophen or APAP. Avoid drinking alcohol while taking this medication. Alcohol may increase your risk of liver damage while taking acetaminophen.
Ask a doctor or pharmacist if it is safe for you to take acetaminophen if you have:
a history of alcoholism;
Use this medication exactly as directed on the label, or as prescribed by your doctor.Do not use more of this medication than is recommended. An overdose of acetaminophen can cause serious harm. The maximum amount for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Using more acetaminophen could cause damage to your liver. If you drink more than three alcoholic beverages per day, talk to your doctor before taking acetaminophen and never use more than 2 grams (2000 mg) per day. If you are treating a child, use a pediatric form of acetaminophen. Carefully follow the dosing directions on the medicine label. Do not give the medication to a child younger than 2 years old without the advice of a doctor.
Measure the liquid form of acetaminophen with a special dose-measuring spoon or cup, not a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one. You may need to shake the liquid before each use. Follow the directions on the medicine label.
The acetaminophen chewable tablet must be chewed thoroughly before you swallow it.
Make sure your hands are dry when handling the acetaminophen disintegrating tablet. Place the tablet on your tongue. It will begin to dissolve right away. Do not swallow the tablet whole. Allow it to dissolve in your mouth without chewing.
To use the acetaminophen effervescent granules, dissolve one packet of the granules in at least 4 ounces of water. Stir this mixture and drink all of it right away. To make sure you get the entire dose, add a little more water to the same glass, swirl gently and drink right away.Do not take a acetaminophen rectal suppository by mouth. It is for use only in your rectum. Wash your hands before and after inserting the suppository.
Try to empty your bowel and bladder just before using the acetaminophen suppository. Remove the outer wrapper from the suppository before inserting it. Avoid handling the suppository too long or it will melt in your hands.
For best results from the suppository, lie down and insert the suppository pointed tip first into the rectum. Hold in the suppository for a few minutes. It will melt quickly once inserted and you should feel little or no discomfort while holding it in. Avoid using the bathroom just after inserting the suppository.Stop using acetaminophen and call your doctor if:
you still have a fever after 3 days of use;
you still have pain after 7 days of use (or 5 days if treating a child);
you have a skin rash, ongoing headache, or any redness or swelling; or
if your symptoms get worse, or if you have any new symptoms.
Urine glucose tests may produce false results while you are taking acetaminophen. Talk to your doctor if you are diabetic and you notice changes in your glucose levels during treatment.Store acetaminophen at room temperature away from heat and moisture. The rectal suppositories can be stored at room temperature or in the refrigerator.
Since acetaminophen is often used only when needed, you may not be on a dosing schedule. If you are using the medication regularly, use the missed dose as soon as you remember. If it is almost time for your next regularly scheduled dose, skip the missed dose and use your next dose as directed. Do not use extra medicine to make up for a missed dose.
The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.
low fever with nausea, stomach pain, and loss of appetite;
dark urine, clay-colored stools; or
jaundice (yellowing of the skin or eyes).
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
There may be other drugs that can interact with acetaminophen. Tell your doctor about all your prescription and over-the-counter medications, vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start a new medication without telling your doctor.